New guidelines on hyperglycaemia and steroids

By Editor
3rd June 2021
Clinical guidance, Hypoglycaemia Inpatient Uncategorized

Updated guidance on the management of hyperglycaemia and the use of steroids has been published.

The Joint British Diabetes Societies for Inpatient Care has produced a revised version of the document, which comprises a framework for the recognition and management of steroid induced hyperglycaemia and steroid induced diabetes.

The document, Management of Hyperglycaemia and Steroid (Glucocorticoid) Therapy, has been designed for use by general physicians and was revised in May 2021. It provides further evidence-based information to assist healthcare professionals working in hospital, and when reviewing people in hospital clinics and GP practices following a hospital admission.

It includes a section relating to the impact that COVID-19 has had on the use of steroids.

Author June James, from Trend Diabetes, said: “This document aims to guide the management of hyperglycaemia in people given steroids as a hospital inpatient and following discharge.

“There is no generally accepted management strategy but there is now more clarity over the impact the use of steroids can have on people already known to have diabetes and those without a previous diagnosis of the condition. Steroid induced diabetes may be frequently undiagnosed and only discovered on the mergence of symptoms or complications of acute hyperglycaemia.”

The document is presented as ‘how to’ pages, encompassing the following areas:

  • Mechanism of action
  • Discharge planning
  • Special populations
  • Dexamethasone and COVID-19
  • End of life care

The assessment of hyperglycaemia in individuals is presented in three separate arms:

  1. Management in people with steroid induced diabetes (no known diabetes diagnosis)
  2. Management of people with steroid induced hyperglycaemia in those with a preexisting diabetes diagnosis
  3. End of life care

To access the guidance, click here.

Comments (0)

Register an account or login to comment